SMOKING AFFECTS WARFARIN THERAPY

Anna D. Garrett, PharmD, BCPS, CPP
Published Online: Tuesday, May 1, 2007

Smoking cigarettes can have a significant impact on warfarin therapy. Although there is no reported interaction between nicotine and warfarin, the other chemical compounds that are absorbed into the body from the smoke have an effect on the liver. The liver makes more enzymes to eliminate the toxic substances and, in the process, eliminates more warfarin. The end result of this process is an increase in warfarin requirements for someone who has started smoking. Warfarin management can also be problematic in patients who stop smoking. Ex-smokers should be monitored carefully after quitting, because their warfarin requirements will likely be lower. Patients with a known recent smoking history who develop an unstable international normalized ratio pattern should be questioned about smoking relapses, since starting and stopping smoking can cause warfarin requirements to vary. Please see related article on page 56.

Dr. Garrett is a clinical pharmacist practitioner at Cornerstone Health Care in High Point, NC.




Latest Articles
This weekly video program provides our readers with an in-depth review of the latest news, product approvals, FDA rulings and more.
Chronic kidney disease incidence has grown faster than many of its common comorbidities such as diabetes and hypertension, and medications may be an underappreciated driver of this growth.
President Barack Obama’s fiscal year 2017 budget proposal calls for an additional $1.1 billion to combat the nation’s spiraling opioid epidemic.
Baxter International is voluntarily recalling intravenous solution due to leaking containers and the potential for particulate matter.
Latest Issues
$auto_registration$
VSEO N/A